Statin Drugs, Side Effects & MDs Beleifs
Reference:Golomb BA, et al Physician response to patient reports of adverse drug effects: implications for patient-targeted adverse effect surveillance. Drug Saf. 2007;30(8):669-75.
This eye-opening study evaluated how physicians respond when their patients present to them with possible adverse drug reactions.
The survey included 650 adult patients taking Statins with self-reported adverse drug reactions (such as muscle pain, cognitive impairments or neuropathy).
Of the patients, 87% had spoken to their physician about the possible connection between Statin use and their symptom (which means 13% had not even discussed the side effects with their doctor!).
“Patients reported that they (and not their doctor) most commonly initiated the discussion regarding the possible connection of drug to symptom.”
Connection of Statin meds with adverse effects i.e. Cognitive Issues Neuro-pathy Muscle Aches
Patient proposed the potential connection 98% 96% 86% Respectively
Physician proposed the potential connection 2% 4% 14% Respectively
“Physicians were reportedly more likely to deny than affirm the possibility of a connection.”
Regrettably, some of the physicians outright rejected the possibility of a connection even for symptoms with strong literature support for a drug connection.
Clinical Relevance: For reasons I can not speculate, it appears that some physicains (such as my father?s and my uncle?s physicains) ignore a link between cognitive and persistent neuro-musculoskeletal symptoms and Statin drugs even in patients for whom the symptom meet literature-based criteria for probable drug-adverse effect causality.
Posted on: December 26, 2010
Categories: Modalities / Meds / Supplements